Thunderstorm Wind, York
- When
- September 3, 1:30 PM EST
- Where
- York County, Tabb
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.133, -76.433
Several trees down.
7 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 3, 10:15 AM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1115 AM EDT WED SEP 3 2003 SCT PRECIP GOING ON ACRS CWA...A BIT MORE CONCENTRATED TO N. IT APPEARS THAT BEST FRCNG HOLDS OFF UNTIL TONIGHT...SO DROPING POPS TO CHC POPS ACRS NW ZONES...MAKING FCST SCT SHRA/TSTMS THRU OUT. INCRD CLD CVR A BIT...AS M CLDY SKY CONDITIONS A BIT FURTHER S AND E THAN IN GRIDS. FOR TMPS...BUMPED UP TMPS ACRS FAR S...AS TMPS THERE ALRDY M-U 80S...ALRDY W/ IN 1 CAT OF FCST HIGH. ACRS NRN 1/3 LWRD TMPS A CPL DEG TO REFLCT GRTR CLD CVR...SO TMP RNG ACRS CWA NOW FRM LWR 90S INT NC ZONES TO UPR 70S FOR MD ESHR. MARINE: MINOR CHANGES MALOIT .PREV AFD BELOW... .OVERVIEW...SCATTERED SHOWERS/TSTMS ACRS NRN SECTIONS THIS MORNING... W/ FRONTAL BNDRY LOCATED FROM NEAR DCA SEWD TO THE MD ERN SHORE. .SHORT TERM...FOR TDY...TEMP FCST A BIT TRICKY...WILL DEPEND A LOT ON CLD CVR...WENT WARMEST (UPR 80S/NEAR 90) SRN/SERN ZONES WHERE SOME SUNSHINE SHOULD PREVAIL...MCDY/CDY FROM RIC NORTHWARD...HIGHS ONLY UPR 70S...AROUND 80 NORTHERN AREAS. BEST CHC PRECIP THIS AFTN (LKLY POPS) IS ACRS NW ZONES CLOSEST TO UPR JET DIV/VORT MAX/DEEPEST MSTR...LOWEST CHC SE ZONES. FRONT PROGGED TO PUSH A BIT FARTHER NORTH TDY THRU THU AND THEN DROP THROUGH THE CWA THU NGT INTO FRI... WITH THE GFS FASTER THAN THE ETA. WENT W/ A BLENDED SOLN FOR TIMING OF WINDS/BUT DID KEEP CHC POPS ALL AREAS FRI/FRI NGT..WILL LET DAY SHIFT EVALUATE. GFS SOLN WOULD SUGGEST DRY WX NRN/WRN ZONES BY FRI AFTN. .EXTENDED...NO REAL CHANGES MADE HERE...COOLER TEMPS AND NICE DRY WX AS HIGH PRES BUILDS IN BEHIND THE FRONT. .MARINE...NO FLAGS IN SHORT TERM...CONTINUED EXPECTED SCA FOR ATLC WATERS LATE THU INTO THE WEEKEND FOR SWELLS FROM FABIAN. .AVIATION...LCL MVFR/IFR W/ PATCHY FOG THIS MORNING. FOR AFTN...VFR SOUTH...MVFR/IFR NORTH. .PRELIMINARY TEMPS/POPS... SBY 80 71 81 65 / 50 60 50 50 OXB 79 73 79 70 / 50 50 50 50 WAL 81 74 81 69 / 50 50 50 50 FVX 84 70 82 65 / 50 50 50 50 RIC 84 71 83 66 / 50 50 50 50 PTB 86 70 84 67 / 50 50 50 50 AKQ 87 71 84 67 / 40 50 50 50 PHF 87 73 84 70 / 40 50 50 50 ORF 89 74 84 72 / 40 40 50 50 ECG 89 74 85 71 / 30 30 40 50 .AKQ... .MD...NONE. .VA...NONE. .NC...NONE. BROWN
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD VA 634 AM EDT WED SEP 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES FROM CAPE CHARLES LIGHT TO CURRITUCK BEACH LIGHT. .DAYS TWO THROUGH SEVEN... BUILDING SWELLS IN ASSOCIATION WITH HURRICANE FABIAN PASSING WELL OFFSHORE WILL LEAD TO DANGEROUS HIGH SURF AND A HIGH RISK FOR RIP CURRENTS LATE THIS WEEK INTO THE UPCOMING WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BROWN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
NCZ014-016-017-VAZ092>098-031845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 147 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORM MOVING INTO THROUGH SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA... AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 12 MILES NORTH OF VIRGINIA BEACH OCEANFRONT TO FRANKLIN...OR FROM 12 MILES NORTH OF VIRGINIA BEACH OCEANFRONT TO COURTLAND...MOVING EAST AT 10 TO 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAMPTON AROUND 205 PM EDT SMITHFIELD AROUND 210 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND... DEEP CREEK...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...GREAT BRIDGE...HOLLAND...KEMPSVILLE...OCEAN VIEW AND WINDSOR. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM ALONG WITH HEAVY RAIN WHICH WILL CAUSE PONDING ON RODWAYS. 22 && LAT...LON 3655 7553 3641 7697 3693 7698 3712 7572
MDZ024-025-VAZ099-031830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 150 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORMS MOVING THROUGH LOWER MARYLAND AND VIRGINA EASTERN SHORES... AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 23 MILES NORTH OF CHINCOTEAGUE TO 22 MILES SOUTHWEST OF CHINCOTEAGUE...OR FROM 13 MILES SOUTHWEST OF OCEAN CITY TO 17 MILES NORTHEAST OF EXMORE...MOVING EAST AT 10 TO 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHINCOTEAGUE AROUND 200 PM EDT . EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM ALONG WITH HEAVY RAIN WHICH WILL CAUSE PONDING ON RODWAYS. 22 && LAT...LON 3838 7525 3772 7575 3758 7562 3824 7499
VAZ063-068>078-083-085-031915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 210 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORMS MOVING INTO THROUGH EAST CENTRAL VIRGINIA... AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 7 MILES NORTHEAST OF WARSAW TO AMELIA COURTHOUSE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TURPIN AROUND 215 PM EDT GIBEON AROUND 220 PM EDT VILLAGE AROUND 225 PM EDT SKINQUARTER AROUND 230 PM EDT FARNHAM AROUND 235 PM EDT MOON CORNER AROUND 240 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BON AIR... CALLAO...CHESTER...DOWNTOWN RICHMOND...FAIR PORT...HIGHLAND SPRINGS...KING AND QUEEN COURTHOUSE...KING WILLIAM...MANNBORO... MECHANICSVILLE...MOSELEY...NEW KENT...POWHATAN...ROBLEY...SAINT STEPHENS CHURCH...TALLEYSVILLE...TAPPAHANNOCK AND TUCKAHOE. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 22 && LAT...LON 3816 7660 3743 7817 3715 7770 3791 7610
PRELIMINARY LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE WAKEFIELD VA
0650 PM EDT TUE SEP 02 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0634 PM 2 S CHURCH CREEK MD TORNADO
09/02/03 DORCHESTER SMALL TORNADO
BRIEFLY TOUCHED DOWN
NO DAMAGE.
FOSTER/SAMMLERVAZ093>096-098-031915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 215 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORMS MOVING INTO HAMPTON ROADS AREA... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 9 MILES NORTH OF VIRGINIA BEACH OCEANFRONT TO 7 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SMITHFIELD AROUND 220 PM EDT HAMPTON AROUND 225 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND... DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...KEMPSVILLE AND OCEAN VIEW. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 22 && LAT...LON 3682 7585 3681 7668 3705 7682 3707 7584
VAZ098-031915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 218 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORM MOVING INTO VIRGINIA BEACH OCEANFRONT... AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHEAST OF CURRITUCK COUNTY...OR ABOUT 11 MILES NORTH OF CURRITUCK...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SANDBRIDGE BEACH AT 230 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BACK BAY. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 22 && LAT...LON 3662 7609 3650 7593 3674 7558 3690 7578
The Norfolk radar (KAKQ), 54 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
7 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Several trees down.
Several inches of water on Route 13 in the areas of Nelsonia and Mappsville. Some parts impassable.
Many roads closed, under 6 to 8 inches of water.
Flooding of streets in northern Suffolk. Water as high as mailboxes in a culdesac.
Many roads flooded.
Many roads closed due to high water, including 27th and Buxton Streets.
Many roads closed due to high water, including 8000 block of Hampton Boulevard.
Waist high water reported on some roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371777, 5371770, 5371771, 5371776, 5371772, 5371773, 5371774, 5371775.